Discussions that mention trazodone

Drug Interactions / Side Effects board


I have been on lithium and ativan for a very long time, and just started taking trazodone for 7 days now. Today I started taking donnatol for IBS, and I know it has phenobarbitol in it. I am worried I could have a bad reaction with it and the ativan and the trazodone. Just wondering if anyone might know if mixing benzodiazophine{ativan} and an antidepressant and the phenobarbatol, which is in donnatol, could cause problems. :confused:
u2fran-


The concomitant use of Donnatal w/Trazadone and Donnatal w/Lithium may produce additive depressant effects according to the pharmaceutical literature. Not necessarily dangerous by any means but just monitor yourself...you'll know if you feel any untoward sleepiness, fatigue, dizziness etc.

Also just for your info, lithium and trazodone have a moderate Drug-to-Drug possible interaction- " Central nervous system- and/or respiratory-depressant effects may be additively or synergistically increased in patients taking multiple drugs that cause these effects, especially in elderly or debilitated patients. Ambulatory patients should be made aware of the possibility of additive CNS effects (e.g., drowsiness, dizziness, lightheadedness, confusion) and counseled to avoid activities requiring mental alertness until they know how these agents affect them. Patients should also be advised to notify their physician if they experience excessive or prolonged CNS effects that interfere with their normal activities."

Same for Ativan and Trazodone taken together.

There appears to be no warning regarding just Ativan and pheno taken together.

Bottom line....Your latest addition of Donnatal to your drug regimen may present an interaction with the Trazodone and/or the lithium more than the Ativan.

zuzu xxx
Thanks for your advice zuzu. The donnatol is tempory, and I may ask my pdoc about discontinuing the trazadone, after she gets back from her vacation in April. I've expierienced some drowsiness and a little confusion. Also I am a cigarette smoker and it sounds like my lithium and the trazodone could cause some respiratory problems. Things seem to ok right now, but I might call mental heath and talk to someone in charge of meds, before my pdoc comes back. Anyway things are ok at this time. Thanks :)
Quote from u2fran:
I have been on lithium and ativan for a very long time, and just started taking trazodone for 7 days now. Today I started taking donnatol for IBS, and I know it has phenobarbitol in it. I am worried I could have a bad reaction with it and the ativan and the trazodone. Just wondering if anyone might know if mixing benzodiazophine{ativan} and an antidepressant and the phenobarbatol, which is in donnatol, could cause problems. :confused:

u2fran :) ,
Just for your info, the phenobarb in Donnatal is a long acting barbiturate & can increase drug metabolizing enzymes in the liver. This may decrease blood levels of some medications by increased metabolism in the liver.
Positive4U